Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at May 21, 2016, 7:49 PM MDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2016, 7:49 PM MDT (01:49 UTC)
- Expired
- May 21, 2016, 8:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Missoula, MT
The radar
The Missoula radar (KMSX), 160 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 1.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290
WWUS85 KMSO 220149
SPSMSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
749 PM MDT SAT MAY 21 2016
IDZ009-010-MTZ006-220215-
EASTERN LEMHI COUNTY ID-WESTERN LEMHI COUNTY ID-
BITTERROOT/SAPPHIRE MOUNTAINS MT-
749 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTH CENTRAL
RAVALLI COUNTIES UNTIL 815 PM MDT...
AT 748 PM MDT...TRAINED WEATHER SPOTTER REPORTED HALF INCH HAIL WITH
A STRONG THUNDERSTORM NEAR GIBBONSVILLE...OR 22 MILES NORTH OF
SALMON NEAR GIBBONSVILLE...MOVING NORTH AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MODERATE TO HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4552 11384 4552 11381 4540 11385 4542 11410
4577 11412 4575 11391 4570 11391 4570 11393
4568 11394 4564 11390 4562 11390 4561 11383
4559 11380
TIME...MOT...LOC 0148Z 185DEG 21KT 4550 11397
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at May 21, 2:11 PM MDT, 5 hours 38 minutes earlier.
Area forecast discussion, May 21, 2:11 PM MDT, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
211 PM MDT SAT MAY 21 2016
...SNOW ABOVE 5500 FEET IN NORTHWEST MONTANA TONIGHT-MONDAY...
.DISCUSSION...Rain continues to expand into the region from the
south with a broad low pressure system just to the west. This low
pressure system is forecast to move northeast during today and
tonight which will cause precipitation to decrease south of I-90
and Highway 12 this evening and overnight, while high chances for
rain will remain in northwest Montana. Snow levels are also
expected to lower with this weather system so accumulations are
looking more likely above around 6000 feet. Snow accumulations in
the Glacier region, above 6000 feet could range between 1-2 feet
for Sunday through Monday. Winds are also expected to increase
through Sunday with valley locations to see wind gusts 25-35 mph,
while the high terrain will see winds 35-50 mph with higher gusts.
The closed low in southern Alberta will continue to bring wrap
around moisture to Northwest Montana Monday and Tuesday. It may
seem ominous with the main impact snow in the higher elevations along
the continental divide and Glacier NP. Outdoor activities may be
limited above 6000 feet due to the snowy and raw conditions.
Otherwise from midweek through Memorial weekend continues to look
wet with afternoon/evening scattered showers and perhaps a
thunderstorm. A more organized system may bring a better chance
for widespread precipitation next weekend. Expect temperatures to
recover to near normal readings by mid to late next week. Normal
highs by then are in the low 70s.
&&
.AVIATION...Showers and isolated thunderstorms continue to expand
through north central and western Montana this afternoon in
association with a low pressure systems centered in Oregon.
Specific locations of any thunderstorms will be tough to
determine due to their isolated nature this afternoon. Model
guidance agree that precipitation will focus through northwest
Montana by late this evening so low clouds and rain will be
common. Some clearing south of I-90 and Highway 12 may lead to
morning fog. Snow levels will also lower tonight to around
5500-6000 feet with high elevation snow accumulations through
Monday. Winds will also become westerly and gusty on Sunday as
the low moves northward into southern Alberta.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from midnight tonight to noon MDT Monday
ABOVE 5500 FEET for the West Glacier Region.
ID...None.
&&In the hours before
Special weather statement, May 21, 6:15 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 615 PM MDT SAT MAY 21 2016 MTZ007-220045- BUTTE/BLACKFOOT REGION MT- 615 PM MDT SAT MAY 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POWELL COUNTY UNTIL 645 PM MDT... AT 615 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEER LODGE...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DEER LODGE. LAT...LON 4628 11283 4638 11290 4656 11260 4638 11246 TIME...MOT...LOC 0015Z 236DEG 15KT 4637 11278
Special weather statement, May 21, 6:36 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 536 PM PDT SAT MAY 21 2016 IDZ006-007-220100- SOUTHERN CLEARWATER MOUNTAINS ID-OROFINO/GRANGEVILLE REGION ID- 536 PM PDT SAT MAY 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 600 PM PDT... AT 536 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRANGEVILLE...MOVING NORTH AT 15 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRANGEVILLE...STITES AND HARPSTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4587 11595 4586 11615 4609 11621 4610 11590 TIME...MOT...LOC 0036Z 185DEG 12KT 4592 11604
Special weather statement, May 21, 6:52 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
652 PM MDT SAT MAY 21 2016
MTZ007-220115-
BUTTE/BLACKFOOT REGION MT-
652 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POWELL COUNTY UNTIL 715
PM MDT...
AT 652 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES WEST OF HELENA...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELLISTON AND BLOSSBURG.
LAT...LON 4648 11230 4643 11242 4658 11257 4667 11241
4666 11240 4665 11232 4660 11229 4657 11232
4656 11231 4654 11230
TIME...MOT...LOC 0052Z 233DEG 34KT 4656 11241Local storm report, May 21, 7:41 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
741 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 1 W DEER LODGE 46.40N 112.74W
05/21/2016 E0.50 INCH POWELL MT TRAINED SPOTTER
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, May 21, 7:49 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
749 PM MDT SAT MAY 21 2016
IDZ009-010-MTZ006-220215-
EASTERN LEMHI COUNTY ID-WESTERN LEMHI COUNTY ID-
BITTERROOT/SAPPHIRE MOUNTAINS MT-
749 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI AND SOUTH CENTRAL
RAVALLI COUNTIES UNTIL 815 PM MDT...
AT 748 PM MDT...TRAINED WEATHER SPOTTER REPORTED HALF INCH HAIL WITH
A STRONG THUNDERSTORM NEAR GIBBONSVILLE...OR 22 MILES NORTH OF
SALMON NEAR GIBBONSVILLE...MOVING NORTH AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MODERATE TO HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4552 11384 4552 11381 4540 11385 4542 11410
4577 11412 4575 11391 4570 11391 4570 11393
4568 11394 4564 11390 4562 11390 4561 11383
4559 11380
TIME...MOT...LOC 0148Z 185DEG 21KT 4550 11397The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:15 PM MDT | Special Weather Statement | MSO | Deer Lodge | 30 min |
| May 21, 6:52 PM MDT | Special Weather Statement | MSO | Powell | 23 min |
| May 22, 4:08 AM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 17 hr |
| May 21, 6:36 PM MDT | Special Weather Statement | MSO | Lewis | 24 min |
| May 21, 8:33 PM MDT | Special Weather Statement | MSO | Lewis | 42 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.